Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 685, NWS Jackson, MS

August 18, 2003Forrest County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2003, 5:27 PM CDT for Forrest County, Jones County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Aug 18, 2003, 5:55 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Jones County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2751 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182227
SVRJAN
MSC035-067-182255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 555 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF PINE BELT AIRPORT...MOVING SOUTHWEST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PETAL AT 530 PM CDT
  BE NEAR PINE BELT AIRPORT AT 545 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3141 8913 3159 8913 3141 8942 3127 8917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:00 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 3:00 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON AUG 18 2003

MAIN FORECAST CHALLENGES REMAIN THE HEAT IN THE SHORT TERM AND THE
CHANCES OF PRECIP THROUGHOUT THE ENTIRE FORECAST PERIOD.

HEAT INDICES CONTINUE AROUND 105 IN NORTHWEST AREAS.
HOWEVER...OVERNIGHT MINS CONTINUE IN THE LOWER TO MIDDLE 70S. THIS
LOOKS TO BE THE TREND AT LEAST THROUGH THURSDAY.

FOR THE FIRST PERIOD...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
CONTINUED TO DEVELOP OVER THE EASTERN HALF OF THE CWFA...ISOLATED IN
THE SOUTHWEST. WILL MORE THAN LIKELY HAVE 30% POPS IN THE
EAST...HOWEVER LAST MINUTE ADJUSTMENTS MAY BE MADE ACCORDING TO
RADAR TRENDS BEFORE ISSUANCE.

HIGH PRESSURE RIDGE POSITIONED SOUTHWEST TO NORTHEAST OVER THE CWFA
WILL CONTINUE THROUGH THURSDAY. SHORTWAVES WILL CONTINUE TO ROTATE SOUTHWEST
OVER THE CWFA AROUND THE PERIPHERY OF THE HIGH CENTER.
UNFORTUNATELY...THESE SHORTWAVES ARE VERY HARD TO TIME AND ARE NOT
PROGGED ALIKE BY THE MODELS. THE FIRST SHORTWAVE IS PROGGED TO
APPROACH NORTHEAST PORTIONS OF THE CWFA DURING THE EARLY TUESDAY
MORNING AND CONTINUE SOUTHWEST ACROSS THE REMAINDER OF THE CWFA
DURING MAX HEATING. THE SECOND SHORTWAVE IS PROGGED TO APPROACH
WEDNESDAY NIGHT AND CONTINUE THROUGH THE CWFA. BY LATE THURSDAY A
WEAKNESS IN THE RIDGE FORMS AND A TROUGH BEGINS DIGGING OVER THE
EAST BY EARLY FRIDAY. TROUGH BEGINS TO DIG AND THE MRF DEVELOPS AN
UPPER LOW OVER THE EASTERN HALF OF THE CWFA BY THE LATTER HALF OF
THE WEEKEND. THIS FEATURE WILL BECOME THE FOCUS FOR CONVECTION INTO
THE EARLY PART OF NEXT WEEK.

AT THE SURFACE...BACKDOOR FRONT TRIES TO SLIP IN OVER EASTERN PARTS
OF THE FORECAST AREA BEGINNING LATE TONIGHT INTO THE EARLY MORNING.
CONSIDERING THE ETA BRINGS A SHORTWAVE SOUTHWEST ALONG THE
BOUNDARY...THIS LOOK FEASIBLE. BOUNDARY LOOKS TO REMAIN IN PLACE AND
SLOWLY WEAKEN THROUGH LATE TUESDAY. THIS BOUNDARY WILL SERVE...ALONG
WITH THE SHORTWAVES...TO FOCUS CONVECTION OVER THE FORECAST AREA
UNTIL LATE IN THE WEEK WHEN ANOTHER FRONTAL BOUNDARY BEGINS
APPROACHING...JUST IN TIME FOR THE WEEKEND. BY 12Z FRIDAY THE
BOUNDARY LOOKS TO APPROACH THE MISSISSIPPI RIVER AND SLOWLY MOVE
SOUTH AND WEAKEN THROUGH THE WEEKEND. BY MONDAY...THE 500MB LOW IS
SITTING OVER THE EASTERN HALF OF THE STATE...WITH AN INVERTED TROUGH
UNDERNEATH. NOT REAL SURE THIS IS GOING TO PAN OUT...BUT WILL KEEP
POPS AT LEAST 30% THROUGH THE EXTENDED IN THE AFTERNOON. NO MAJOR
CHANGES TO THE EXTENDED FORECAST WERE MADE...HOWEVER A FEW TWEAKS
FOR TEMPS AND POPS WERE NECESSARY.

JAN BB 074/095 073/093 073 00243
    BBBBB 092/073 092/071 091/069 090/068 090 32323232323
MEI BB 073/094 072/092 072 00343
    BBBBB 092/072 091/071 091/069 090/067 090 42423232323

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32/LISTEMAA
Hazardous weather outlook, Aug 18, 3:41 PM CDT, 1 hour 46 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192041-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL BE SCATTERED OVER EAST MISSISSIPPI THIS
EVENING. THUNDERSTORMS WILL BE ISOLATED ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND WEST MISSISSIPPI THIS EVENING.
THUNDERSTORMS WILL BE SCATTERED OVER ALL OF THE REGION TUESDAY.
SEVERE STORMS ARE NOT LIKELY THROUGH TOMORROW.

THUNDERSTORMS WILL SCATTERED OVER EAST MISSISSIPPI THIS
EVENING... ESPECIALLY EAST OF A LINE FROM GRENADA TO JACKSON TO
MONTICELLO. STORMS WILL REMAIN MORE ISOLATED IN NATURE WEST OF
THIS LINE. THE AIR MASS IS HUMID AND VERY UNSTABLE AND AFTERNOON
HEATING WILL PRODUCE SCATTERED TO ISOLATED CONVECTION. SEVERE
STORMS ARE NOT LIKELY BUT STRONG THUNDERSTORMS WILL HAVE THE
POTENTIAL FOR WIND GUSTS TO 40 MILES AN HOUR. THUNDERSTORMS WILL
DIMINISH IN COVERAGE AFTER SUNSET.

A VERY MOIST AIRMASS WILL REMAIN IN PLACE OVER THE LOWER
MISSISSIPPI VALLEY TUESDAY. THUNDERSTORMS WILL DEVELOP AGAIN
DURING THE AFTERNOON AND EVENING ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI.

...SEASONAL THREATS...
AFTERNOON HEAT INDICES WILL EXCEED 105 DEGREES OVER MOST OF THE
OUTLOOK AREA.

HIGH PRESSURE WILL CONTINUE JUST TO OUR WEST AND WILL ENHANCE DAY
TIME HEATING OVER THE LOWER MISSISSIPPI VALLEY REGION. THE
COMBINATION OF TEMPERATURES IN THE MID 90S AND HIGH RELATIVE
HUMIDITY...WILL RESULT IN HIGH HEAT INDICES DURING THE AFTERNOON.
PERSONS WORKING OUTDOORS THIS AFTERNOON SHOULD TAKE FREQUENT
BREAKS...AND DRINK PLENTY OF WATER TO HELP AVOID HEAT EXHAUSTION.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.